News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gynecology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gynecology Answers List

Forum Name: Gynecology

Question: Birth Control, headache, and blood clotting risks


 nz2009 - Fri Jan 23, 2009 7:00 am

What is your experience with Microgynon 20ED? I am at a conflict with what experience has been and what has been prescribed. I guess you could say I am a little fearful and timid about starting birth control again.

I took Yasmin for a couple of months. It was prescribed to help alleviate intolerable pain on my first day of menstruation. It was great for that. My cramps were what is probably normal for most people...where regular ibuprofen makes it tolerable. However I had terrible side effects during my second month daily pills: severe headache like no other (lasted 10 days) and elevated blood pressure (blood pressure is usually excellent). After going to urgent care and declining a CATScan (too expensive), I figured that the only thing different in my life was starting on Yasmin. I went off it and my blood pressure went back down. In addition my headaches were greatly minimized. I don't think headaches are caused by high blood pressure but I do think that the Yasmin affected both to be a side affect of its use.

Now I've moved and recently went to a new doctor for an unrelated issue but thought I'd ask about going on birth control to help with the horrendous first day pain on my period (the pain is unbearable). He prescribed Microgynon 20ED. I told him all about the last experience but he didn't seem to register it or really listen. He said to come back in a couple of months to check up on it. I thought that maybe this may act differently for me till I read the paper inside on side effects. My mother, father, brother, and sister have all had a blod clot or stroke(s) before. I am fearful of extreme headache again. Is there any BC out there without these side effects and what is your feeling on Microgynon 20ED?
 Debbie Miller, RN - Sun Feb 08, 2009 11:04 pm

User avatar Hello,
You are right that there are concerns with blood clots in any oral contraceptives but if you are a non-smoker without a personal history of clots, your risk is still quite low. Some side effects of the pill disappear after a few months so if you do experience headaches or other problems, patience may take care of it eventually. If the side effects are intolerable, it just may not be worth it. Every woman is different and what works well for one may not for another, so I can't really advise you on this particular pill for you.

You may prefer to try a different type of birth control such as an IUD which has a lowered risk of such side effects. Talk to your health care provider about other options.

Best wishes.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here